Hail, Macon
- When
- June 17, 4:50 PM CST
- Where
- Macon County, 1.26 mi ESE of Mercyville
- Measured
- 0.75 in hail
- Reported by
- Amateur Radio
- Coordinates
- 39.960, -92.650
A warm front moved northeast across the area, during the afternoon hours of June 17, 2012. An area of scattered thunderstorms, produced a couple of hail reports.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
A warm front moved northeast across the area, during the afternoon hours of June 17, 2012. An area of scattered thunderstorms, produced a couple of hail reports.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 17, 2:19 PM CST, 2 hours 31 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 319 PM CDT Sun Jun 17 2012 .DISCUSSION... Short Range (Today through Tuesday)... The only artifact left left behind by the MCV that moved across Kansas and Missouri Saturday appears to be a weak wind shift line oriented from northeast Kansas into central Missouri. Slightly better moisture convergence in this region is supporting an expansive cumulus field across this region from St Joseph and Kansas City east to St. Louis. Looking a little farther afield, a couple of shortwaves are noted on water vapor imagery; the Frost moving east along the Canadian border into North Dakota, the second moving south southeast through western Kansas. Afternoon convective initiation continues to look possible owing to the left over wind-shift line across the region. Visible satellite imagery this afternoon shows some enhanced vertical development in the field of clouds across central Missouri, which lines up with expectations given upper air profiler winds through 850mb are lined up perpendicular to the cumulus field. Question still remains though whether the EML will hold enough to prevent convective initiation. Shortwave traversing Kansas early this afternoon is beginning to initiate storms across northern Texas, and as a result looks like it will have little direct impact open this afternoon weather. However, the mid-level trough associated with the shortwave moving into North Dakota is beginning to have its effect across the central Plains. Local aircraft soundings from Kansas City International Airport indicate there is still a bit of a cap in place across the Kansas-Missouri state-line, which might be strong enough to keep initiation focused a little farther east along the wind-shift line where the moisture convergence seems focused. Any storms that can get going will have a limited potential for damaging wind gusts and marginal hail as the shear across the region is rather weak. Monday, the hot and muggy conditions from Sunday will only get worse. With the shortwave along the Canadian border moving east, and a third shortwave expected to dig into the Pacific Northwest, flow across the Central Plains will cant a little to the southwest, leaning the thermal ridge over across the northeast Kansas and northern Missouri. Mixing, which will make the winds rather gusty, and diabatic heating should help us realize afternoon highs Monday spanning the 90s, with the highest readings -upper 90s!!!- expected in extreme northeast Kansas and far northwest Missouri. Coupling the hot temperatures with dew points in the 60s to around 70, and heat index readings Monday will likely range from the 90s -central MO- to around 105 -in NW MO-. Given the limited areal coverage of the advertised heat indices of 105 or greater, have opted not to issue a heat advisory for the northwest corner at this time, though the overnight shift will need to reevaluate this. Tuesday, southwest winds will remain rather gusty owing to a tight pressure gradient across the region ahead of a frontal boundary developing across the Northern Plains. Temperatures for Tuesday should be a little cooler, though by little we are talking only a couple of degrees, as the continued canting of the flow across the Plains results in the hottest temperatures shifting a little north of Missouri, focused across Central Kansas into Northeast Nebraska. Still, afternoon highs should still be ranging through the low and middle 90s, with heat indices in the upper 90s. Cutter Medium Range (Wednesday-Sunday)... Many questions remains on just how far a front can reach into the building ridge by Wednesday and Thursday. ECMWF/GFS continue to back off on the southern extent of precipitation Wednesday night with the likelihood of some sort of decaying MCS moving into northern Missouri by early Thursday morning. This should allow temperatures to hold a few degrees cooler than earlier in the week with many areas in the middle to upper 80s. Latest trends suggest a rather potent warmup in temperatures is possible as we move into next weekend. Varying differences in the amplification of mid-level ridging are apparent in this mornings guidance, but model trends suggest a movement towards temperatures remaining well into the 90s over much of the lower Missouri river valley. Have bumped up populated guidance values a few degrees due to some likely influence from cooler climatology biased data. Dux && .AVIATION... For the 18Z TAFs...Cumulus clouds bubbling up along the Missouri river this afternoon appears to be the preferred region for an afternoon convective initiation, though given the perpendicular nature of the profiler winds aloft expect the focus for initiation to be just to the north and east of the terminals this afternoon. Have kept with VCTS in the terminals for this afternoon as a result. Now that the boundary layer has expanded in the heat of the day, ceilings should stay in the VFR through the rest of the afternoon. Though, will have to watch carefully in case any storms bubble up closer to the terminals. Otherwise, pressure gradient across the region is beginning to tighten up in response to a low across the Northern Plains. This trend will continue through the overnight hours keeping winds up a bit overnight, and making the arrival of gusty winds for Monday morning a certainty. Cutter && .EAX WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && WFO EAX
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 101 PM CDT SUN JUN 17 2012 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-181230- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 101 PM CDT SUN JUN 17 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL BE POSSIBLE ACROSS THE MAJORITY OF THE OUTLOOK AREA THIS AFTERNOON AND EVENING. THE BEST CHANCE FOR STORMS TO DEVELOP WILL BE IN AN AREA ALONG AND TO THE NORTH OF A LINE FROM SEDALIA TO NORTHERN KANSAS CITY...BUT SOUTH OF THE IOWA BORDER. ALTHOUGH THE THREAT FOR SEVERE WEATHER IS RELATIVELY LOW...A FEW ISOLATED STORMS COULD PRODUCE SOME SMALL HAIL OR A WIND GUST TO 50 MPH THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY UNSEASONABLY HOT TEMPERATURES WILL SPREAD INTO THE AREA ON MONDAY WITH AFTERNOON READINGS IN THE MID TO UPPER 90S EXPECTED. DEWPOINTS IN THE UPPER 60S WILL RESULT IN HEAT INDEX VALUES UP TO 105 DEGREES ACROSS NORTHWEST MISSOURI FOR THE AFTERNOON AND EARLY EVENING HOURS. WEDNESDAY NIGHT THROUGH THURSDAY NIGHT THE POTENTIAL FOR THUNDERSTORMS MAY MOVE BACK INTO THE REGION...THOUGH THE SEVERE THREAT LOOKS MINIMAL AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ACROSS THE REGION THIS AFTERNOON INTO THE EARLY EVENING. CUTTER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 534 PM CDT SUN JUN 17 2012 MOZ025-172300- MACON MO- 534 PM CDT SUN JUN 17 2012 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MACON COUNTY UNTIL 600 PM CDT... AT 530 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES NORTHWEST OF CALLAO...OR 16 MILES SOUTHWEST OF LA PLATA...MOVING NORTHEAST AT 30 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... LA PLATA...ELMER AND SOUTH GIFFORD. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3982 9270 3989 9280 4004 9276 4004 9247 TIME...MOT...LOC 2234Z 209DEG 24KT 3990 9269 CDB
The Pleasant Hill radar (KEAX), 189 km away, was scanning. The volume nearest the first event began at 22:47 UTC.
2 hail. Local standard time, as filed.
Quarter size hail was reported 3 miles south of Gifford.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2012Every state in 2012This day in weather historyWarnings in Missouri, June 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 381810, 381811.